Alert archive / Pennsylvania / Frost Advisories in 2024
Frost Advisory 13, NWS State College, PA
NWS State College, PA issued this frost advisory at Oct 16, 2024, 1:44 PM EDT for 11 counties in Pennsylvania. It took effect at Oct 17, 2024, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2024, 1:44 PM EDT (17:44 UTC)
- In effect from
- Oct 17, 2024, 2:00 AM EDT
- Expired
- Oct 17, 2024, 8:28 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Blair County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA
The radar
The State College radar (KCCX), 103 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618 WWUS71 KCTP 161744 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 144 PM EDT Wed Oct 16 2024 PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-058- 170145- /O.NEW.KCTP.FZ.W.0006.241017T0600Z-241017T1300Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Schuylkill- Including the cities of Coudersport, Trout Run, Berwick, Lock Haven, Clearfield, Wellsboro, Emporium, State College, DuBois, Lewistown, Pottsville, Philipsburg, Warren, Mifflintown, Mansfield, Laporte, Williamsport, Ridgway, Renovo, Shamokin, Selinsgrove, St. Marys, Danville, Bloomsburg, Bradford, Lewisburg, and Sunbury 144 PM EDT Wed Oct 16 2024 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures in the upper 20s and lower 30s expected. * WHERE...A portion of central Pennsylvania. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural interests should protect sensitive vegetation. Potted plants should be brought inside. && $$ PAZ024-033-034-170145- /O.NEW.KCTP.FZ.W.0006.241017T0600Z-241017T1300Z/ Cambria-Somerset-Bedford- Including the cities of Somerset, Bedford, and Johnstown 144 PM EDT Wed Oct 16 2024 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 degrees expected. * WHERE...Bedford, Cambria, and Somerset Counties. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural interests should protect sensitive vegetation. Potted plants should be brought inside. && $$ PAZ025-026-035-036-056-057-059-063>066-170145- /O.NEW.KCTP.FR.Y.0013.241017T0600Z-241017T1300Z/ Blair-Huntingdon-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- Including the cities of Altoona, Lebanon, Mount Union, Lancaster, Huntingdon, Carlisle, McConnellsburg, Hershey, Chambersburg, Gettysburg, York, Harrisburg, and Newport 144 PM EDT Wed Oct 16 2024 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...Temperatures approaching freezing will result in areas of frost. * WHERE...A portion of central Pennsylvania. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Near-ground freezing temperatures could kill uncovered sensitive outdoor vegetation. Valley locations and sheltered areas will experience the coldest temperatures. && $$ For more information from the National Weather Service visit http://weather.gov/statecollege Dangelo
2 follow-up statements
693 WWUS71 KCTP 170117 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 917 PM EDT Wed Oct 16 2024 PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-058- 171300- /O.CON.KCTP.FZ.W.0006.241017T0600Z-241017T1300Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Schuylkill- Including the cities of Lewisburg, Selinsgrove, Ridgway, Laporte, Pottsville, Warren, DuBois, Danville, Mansfield, Wellsboro, Shamokin, Mifflintown, Sunbury, Williamsport, St. Marys, Philipsburg, Bloomsburg, State College, Lewistown, Renovo, Clearfield, Trout Run, Coudersport, Emporium, Bradford, Berwick, and Lock Haven 917 PM EDT Wed Oct 16 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures in the upper 20s and lower 30s expected. * WHERE...A portion of central Pennsylvania. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural interests should protect sensitive vegetation. Potted plants should be brought inside. && $$ PAZ024-033-034-171300- /O.CON.KCTP.FZ.W.0006.241017T0600Z-241017T1300Z/ Cambria-Somerset-Bedford- Including the cities of Bedford, Somerset, and Johnstown 917 PM EDT Wed Oct 16 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 degrees expected. * WHERE...Bedford, Cambria, and Somerset Counties. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural interests should protect sensitive vegetation. Potted plants should be brought inside. && $$ PAZ025-026-035-036-056-057-059-063>066-171300- /O.CON.KCTP.FR.Y.0013.241017T0600Z-241017T1300Z/ Blair-Huntingdon-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- Including the cities of Gettysburg, Newport, Lancaster, Altoona, Carlisle, Chambersburg, Lebanon, Harrisburg, Mount Union, York, McConnellsburg, Hershey, and Huntingdon 917 PM EDT Wed Oct 16 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...Temperatures approaching freezing will result in frost formation. * WHERE...A portion of central Pennsylvania. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Near-ground freezing temperatures could kill uncovered sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Valley locations and sheltered areas will experience the coldest temperatures. && $$ For more information from the National Weather Service visit http://weather.gov/statecollege DeVoir
738 WWUS71 KCTP 171228 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 828 AM EDT Thu Oct 17 2024 PAZ004>006-010>012-017>019-024-027-028-033-034-037-041-042-045-046- 049>053-058-171330- /O.CAN.KCTP.FZ.W.0006.000000T0000Z-241017T1300Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Mifflin-Juniata-Somerset- Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- Schuylkill- Including the cities of Trout Run, Coudersport, Selinsgrove, Johnstown, St. Marys, Bedford, Danville, Mifflintown, Renovo, Clearfield, Warren, Mansfield, Berwick, Ridgway, Lock Haven, Emporium, Wellsboro, Bloomsburg, State College, Williamsport, Lewisburg, Somerset, Philipsburg, Sunbury, Pottsville, DuBois, Lewistown, Laporte, Shamokin, and Bradford 828 AM EDT Thu Oct 17 2024 ...FREEZE WARNING IS CANCELLED... The temperatures are rising. A frost or freeze is possible again tonight. $$ PAZ025-026-035-036-056-057-059-063>066-171330- /O.CAN.KCTP.FR.Y.0013.000000T0000Z-241017T1300Z/ Blair-Huntingdon-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- Including the cities of Harrisburg, York, Hershey, Huntingdon, Altoona, Mount Union, Carlisle, Gettysburg, Chambersburg, Newport, Lebanon, Lancaster, and McConnellsburg 828 AM EDT Thu Oct 17 2024 ...FROST ADVISORY IS CANCELLED... The temperatures are rising. A frost or freeze is possible again tonight. $$ For more information from the National Weather Service visit http://weather.gov/statecollege Dangelo
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 16, 11:35 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Oct 16, 11:35 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service State College PA 1135 AM EDT Wed Oct 16 2024 .SYNOPSIS... * An upper level trough axis will move to the Mid Atlantic Coast this afternoon. * A large ridge of high pressure at the surface will build northeast into the state and support widespread frost or freeze conditions both Thursday and Friday morning. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... Clouds are breaking, but also expanding to the SE as expected. The showers are not diminishing at the moment, and daytime instability will not help this at all. Tweaks to sky (up) and PoPs (up over the NW half) are the main changes. Prev... MRMS composite radar shows several bkn/disorganized bands of Lake Effect Rain/orographically enhanced showers impacting the NW MTNS early today. Zero C wet bulb level is between about 500-1000 FT AGL early today and this will support a mix of rain/wet snow...or all snow showers on the ridges. A light coating to even a few tenths of an inch of accumulation is possible on the coldest elevated (and non-paved) objects and surfaces by 13Z today. Frost/freeze conditions are expected across much of the CWA through the Mid Morning hours. Subsidence inversion base decreases to 3-4 KFT this morning and steadily decreases to AOB 1000 FT AGL early Thursday and clouds will be nil in most places late today/this evening. High temps today will range from the mid and upper 50s across the Southeast part of the state to the mid and upper 40s across the N and W Mtns. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM THURSDAY/... Frost/freeze concerns dominate the forecast challenge for tonight. At first look, the clouds look a little more persistent in the most recent model runs. So, too many clouds over the NW may again keep it difficult to drop cold enough to freeze and even frost. Wind does stay >=4kts for a good part of the night, too, in the Lower Susq. So, it's not an easy forecast. Collab with the neighbors should help the forecast get easier with more minds working on the problem. Prev... High pressure will move closer to PA by Thursday morning as persistent northwest flow continues the pattern of cold advection. Clearing skies and calm winds give high confidence in more widespread freezing/frost conditions by daybreak Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Medium range guidance continues to support fair and much warmer conditions late this week into the weekend, as an amplified upper ridge builds over the Eastern CONUS. Surface high pressure and associated dry air mass building into PA should result in efficient radiational cooling at night into next weekend, with frost/freeze concerns through at least Friday morning. Abundant sunshine and moderating temps aloft should result in progressively warmer days with highs getting back above average by Friday. GEFS 2m temp anomalies indicate max temps should be 5-10 degrees above average by next weekend, translating to 65-70F over most of the region with additional warming likely into early next week. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... Ceilings are lifting some, and many places are already VFR. Expect some more improvement, but brief --SHRA are still possible thru the rest of the day for most terminals (not MDT & LNS). Prev... VFR conditions continue this morning with the exception of BFD/JST where MVFR/IFR ceilings will persist into the late morning along with scattered rain and snow showers. Ceilings will gradually rise to VFR across all of Central PA by 18Z. The afternoon will feature partly cloudy skies with northwest winds that may gust to 15-20 knots. High pressure building in from the west will provide mainly clear skies across the most of the region into Thursday morning, but cloud cover will stick around across the southwest. The HREF shows a 50-80% chance of MVFR ceilings developing at JST after 06Z. Outlook... Thu-Sun...VFR/no sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/DeVoir NEAR TERM...Lambert/DeVoir/Dangelo SHORT TERM...Lambert/DeVoir/Dangelo LONG TERM...DeVoir/Fitzgerald/Gartner AVIATION...Bauco
Hazardous weather outlook, Oct 16, 8:24 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service State College PA 824 AM EDT Wed Oct 16 2024 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-171230- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 824 AM EDT Wed Oct 16 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. A frost or freeze is possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost or freeze conditions are possible each morning through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056>059-063>066-171230- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 824 AM EDT Wed Oct 16 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Frost is possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Patchy frost is possible each morning through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 1:44 PM EDT | Freeze Warning | CTP | Bedford, Cambria, Cameron, Centre, Clearfield, Clinton and 16 more | 19 hr |
Nearby
Frost Advisories in Pennsylvania, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.